Georgia, 2004

Flash Flooding and Heavy Rain in Georgia, February 6, 2004

February 6, 2004 · NWS FFC · 7 events in 7 counties and zones

4 heavy rain, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 5, 10:00 PM EST, 4 hours earlier.

Area forecast discussion, Feb 5, 10:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1000 PM EST THU FEB 5 2004

.OVERVIEW...
WEDGE IS WEAKENING AS SEEN BY 3 HOUR PRESSURE CHANGES BEING
NEGATIVE...PRESSURE GRADIENT WEAKENING AND THUS WINDS DIMINISHING
SOME. TRAINING AHEAD OF COLD FRONT OVER ALABAMA CONTINUING.

.SHORT TERM...
PREFRONTAL TRAINING CELLS MAKING VERY SLOW EAST WARD PROGRESS.  WILL
KEEP FLASH FLOOD WATCH AND WIND ADVISORY GOING AS DYNAMICS HAVE NOT
DIMINISHED.

STRONG JET SEEN ON SATELLITE IMAGERY PASSING OVER STORM IN ALABAMA
SHOULD PASS NORTH OF CELL WITHIN 2 HOURS...THUS PUTTING CELL IN LEFT
REAR AND REMOVING UPPER DIVERGENT SUPPORT. IN ADDITION...AS IT
CROSSES NORTH OF WARM FRONT OVER NORTHEAST ALABAMA.

WIND ADVISORY WILL DIMINISH TOWARD SUNRISE AS GRADIENT
DIMINISHES...BUT CONTINUE FOR NOW AS GRADIENT STILL STRONG.

FLASH FLOOD WATCH CONTINUED. DYNAMICS OF TRAINING CELLS HAS
DIMINISHED SOME...BUT WILL CONTINUE AHEAD OF FRONT. MAIN THREAT WILL
BE AFTER 10Z OVER NORTH.

SLOWED TEMPERATURE RISE FORECAST IN PREVIOUS ZONES DUE TO MORE
PERSISTENT WEDGE THAN ORIGINALLY FORECAST.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY NORTHEAST TONIGHT
     FLOOD WATCH NORTH TONIGHT AND FRIDAY
Hazardous weather outlook, Feb 5, 5:10 AM EST, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 AM EST THU FEB 5 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051630-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
510 AM EST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED LATE TONIGHT.

.SYNOPSIS...
A DEVELOPING LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY
WILL MOVE TO THE GREAT LAKES LATE TONIGHT. A WARM FRONT ACROSS THE
GULF OF MEXICO WILL MOVE TO NORTHEAST GEORGIA FRIDAY MORNING...AS A
COLD FRONT MOVES TO THE TENNESSEE VALLEY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE BRIEF LIGHTNING. THE BEST TIME FOR ANY
THUNDERSTORMS WILL BE AFTER MIDNIGHT.

.DISCUSSION...
STRONG UPPER LEVEL WINDS WILL DRIVE A LOW PRESSURE SYSTEM FROM THE
LOWER MISSISSIPPI VALLEY TO THE GREAT LAKES QUICKLY OVERNIGHT. THIS
WILL CAUSE ABUNDANT MOISTURE TO MOVE OVER THE AREA. AS A WARM FRONT
MOVES NORTH ACROSS MUCH OF THE AREA TONIGHT...SOME THUNDERSTORMS ARE
EXPECTED DUE TO STRONG UPWARD VERTICAL MOTION. STORMS WILL BE BRIEF
AS INSTABILITIES WILL BE WEAK.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.OTHER HAZARDS...
HEAVY RAIN CAN ALSO BE EXPECTED ACROSS NORTH GEORGIA AFTER MIDNIGHT.
LOCALIZED FLOODING WILL BE POSSIBLE FOR AREAS NORTH OF ATLANTA AND
GAINESVILLE.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAVY RAIN AND THUNDERSTORMS WILL MOVE ACROSS THE AREA FRIDAY. A FEW
STORMS COULD BE STRONG OR SEVERE. OTHERWISE NO HAZARDOUS WEATHER
EXPECTED AT THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Feb 5, 11:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1157 PM EST THU FEB 5 2004

GAZ001-002-060530-
1157 PM EST THU FEB 5 2004

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN DADE AND
WALKER COUNTIES UNTIL 1230 AM EST...

AT 1150 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 17 MILES WEST OF TRENTON TO 24 MILES SOUTH
OF TRENTON...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE
ACTIVITY ENDS BY 1230 AM EST.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Northeast Alabama radar (KHTX), 54 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 flash flood. Local standard time, as filed.

Heavy Rain, Dade

When
February 6, 2:00 AM EST to 5:30 AM EST
Where
Dade County, New England
Reported by
EMERGENCY MANAGER
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

The Dade county 911 center reported that heavy rain had caused some minor flooding on two roads, one between New England and Trenton and the other in the city of Trenton.

Flash Flood, Chattooga

When
February 6, 5:00 AM EST to 8:15 AM EST
Where
Chattooga County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

The Chattooga county 911 center reported that heavy rainfall had resulted in flooding of several roads throughout the county, particularly between Chelsea and the Dade county line along Georgia Highway 337. Several roads in the Summerville area also had to be closed because of high flowing water. In some spots, up to one foot of water was flowing over the roads.

Heavy Rain, Catoosa

When
February 6, 5:15 AM EST to 8:30 AM EST
Where
Catoosa County, Countywide
Reported by
GOVT OFFICIAL
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

The Catoosa county 911 center reported that six to seven roads around the county were closed because of minor flooding. Most of the problems were in the Ringgold area.

Heavy Rain, Whitfield

When
February 6, 5:20 AM EST to 8:45 AM EST
Where
Whitfield County, Countywide
Reported by
GOVT OFFICIAL
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The Whitfield county 911 center reported high water on several roads across the county. However, no road closures were reported.

Flash Flood, Murray

When
February 6, 6:13 AM EST to 9:30 AM EST
Where
Murray County, Countywide
Reported by
GOVT OFFICIAL
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The Murray county 911 center reported that several roads around the county were flooded and had to be closed. The worst flooding occurred on Georgia Highway 52 west of Chatsworth leading into Whitfield county, where water up to one foot deep was flowing over a bridge.

Heavy Rain, White

When
February 6, 8:30 AM EST to 10:00 AM EST
Where
White County, Cleveland
Reported by
GENERAL PUBLIC
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The public reported that locally heavy rain had contributed to localized flooding of roads and streets in the area.

Flash Flood, Gordon

When
February 6, 8:42 AM EST to 10:30 AM EST
Where
Gordon County, Countywide
Reported by
GOVT OFFICIAL
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The Gordon county 911 center reported that several roads in the county were flooded and some had to be closed. Georgia Highway 53 in Calhoun was flooded and closed because of high water caused by a creek which had flowed out of its banks. The water was estimated to be approximately one foot deep flowing over the road. A number of the roads across the county had several inches of water standing or flowing over them from heavy rain during the early morning hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385860, 5385861, 5386104, 5386105, 5386108, 5386107, 5386106.